New York, 2020Rip Current in New York, August 18, 2020
August 18, 2020 · NWS OKX · 1 event in 1 county or zone
South to southwest winds ahead of a slowly crossing cold front, had built surf to around 3 ft and a moderate risk for rip current development on Tuesday August 18th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
South to southwest winds ahead of a slowly crossing cold front, had built surf to around 3 ft and a moderate risk for rip current development on Tuesday August 18th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Aug 18, 8:45 AM EST, 2 hours 15 minutes earlier.
Area forecast discussion, Aug 18, 8:45 AM EST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service New York NY
945 AM EDT Tue Aug 18 2020
.SYNOPSIS...
A cold front will linger offshore today through tonight and then
will move farther southeast Wednesday through Wednesday night as
high pressure builds in from the Ohio Valley. This high
pressure area settles over the region for Thursday. The high
moves off the coast Friday, and remains offshore Saturday. A
trough of low pressure develops across the region Saturday night
and remains into Monday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Forecast is mainly on track this morning. Slight changes were
made to forecast dewpoints and temperatures to better match
observed trends.
Otherwise, expecting a warmer day today with more veering of
winds from near the surface to around 5kft, which will make for
better vertical mixing as well. Synoptic pattern in low to mid
levels show a more SW to W flow. Sea breezes across Long Island
and Southern Connecticut could enable enough mesoscale
convergence with the lingering upper level trough so a few
showers and thunderstorms are possible in the afternoon. Highs
forecast range from the low to mid 80s.
There is a moderate risk of rip currents at Atlantic Ocean
beaches today.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
SW flow continues aloft with another trough in the mid levels
deepening in the Southeast US. The SW to W flow will decrease
across the local region in the low levels. Models show a weak
low developing along the front offshore which could bring in
more clouds for late tonight into early Wednesday. The front
moves farther offshore going into Wednesday night as high
pressure builds more into the region from the Ohio Valley. Aside
from any lingering convection early this evening, kept the
forecast dry for tonight through Wednesday night.
High pressure builds more into the region Wednesday into
Wednesday night allowing for more subsidence and a decrease in
clouds. Temperatures aloft increase slightly with trough lifting
northeast out of the region. More capping aloft will limit the
vertical growth of clouds. Winds will remain light so less
vertical mixing for Wednesday and compared to Tuesday, highs
Wednesday will be a few degrees cooler.
Temperatures are expected to be near to slightly below normal
values during this forecast period.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
A longwave trough in place over eastern Canada and extending
into the northeastern states will be weakening Wednesday into
Thursday as a strong ridge across the western states shifts east
and the sub tropical high builds into the southeastern states.
More zonal flow will remain across the area into Saturday as
high pressure continues to dominate. With low level capping and
subsidence, and no instability or CAPE Thursday the area will
remain dry. Friday there will be increased surface based
instability and CAPE, and a few afternoon thunderstorms may
develop around the periphery of the Bermuda high, and these may
drift into the western and northern zones. However, with the
uncertainty will maintain a dry forecast Friday, and if future
trends indicate higher chances then probabilities may be added
into the western and northern zones.
Saturday night through Monday the upper trough does deepen
slightly as low level and surface trough develop across New
England into the mid Atlantic states. Mainly afternoon and
evening showers and thunderstorms will be possible from Saturday
through Monday, with the better chances inland.
Temperatures will be near seasonal normals Thursday with less
humidity conditions. Then the airmass will be modifying Friday
into early next week with the Bermuda high influencing the
weather with increased heat and humidity.
&&
.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
High pressure builds in briefly ahead of the next cold front,
which passes through this evening.
VFR. Sea breezes likely this afternoon with westerly winds
around 10 kt preceding any sea breeze onset.
Slight chance of an aftn shower/TSTM isolated thunderstorm but
confidence is not high enough to include in the TAFs at this
time.
...NY Metro Enhanced Aviation Weather Support...
Detailed information, including hourly TAF wind component fcsts,
can be found at: http://weather.gov/zny/n90
KJFK TAF Comments: Wind shift with sea breeze approaching the
terminal may be off an hour or two.
The afternoon KJFK haze potential forecast is GREEN, which implies
slant range visibility P6SM outside of cloud.
KLGA TAF Comments: Wind shift with sea breeze approaching the
terminal may be off an hour or two.
The afternoon KLGA haze potential forecast is GREEN, which implies
slant range visibility P6SM outside of cloud.
KEWR TAF Comments: Chance of a shift to SW-S after 22-23z.
The afternoon KEWR haze potential forecast is GREEN, which implies
slant range visibility P6SM outside of cloud.
KTEB TAF Comments: No unscheduled amendments expected.
KHPN TAF Comments: No unscheduled amendments expected.
KISP TAF Comments: No unscheduled amendments expected.
.OUTLOOK FOR WEDNESDAY THROUGH SATURDAY...
.Tuesday...VFR.
.Wednesday-Saturday...Mainly VFR.
&&
.MARINE...
For today through Saturday, with a relatively weak pressure
gradient in place, conditions are forecast to remain below SCA.
&&
.HYDROLOGY...
No hydrologic impacts are expected through next weekend.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.
&&
SYNOPSIS...JM/MET
NEAR TERM...JM
SHORT TERM...JM
LONG TERM...MET
AVIATION...JC/DBR
MARINE...JM
HYDROLOGY...JM/MET
Hazardous weather outlook, Aug 18, 3:26 AM EST, 7 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
426 AM EDT Tue Aug 18 2020
CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-190830-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
426 AM EDT Tue Aug 18 2020
This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ330-335-338-340-345-350-353-355-190830-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
426 AM EDT Tue Aug 18 2020
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
Rip Current, Southeast Suffolk
- When
- August 18, 11:00 AM EST to 1:00 PM EST
- Where
- Southeast Suffolk forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Law Enforcement
- Coordinates
- 40.941, -72.685 (the zone’s center; the record gives no point)
Per East Hampton PD, The body of Byron Dong Ha Kim was found Thursday in the Atlantic Ocean off Amagansett, about a half-mile east of where he was last seen swimming with friends near a Napeague resort at midday Tuesday. He was 23 and lived in Brooklyn.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Florida, August 18, 20201 injured · $8.1 million · EF2 · 5 events
- Excessive Heat in California, August 18 to 23, 20201 death · 1 event
- Drought in Nebraska, August 18 to 31, 2020$160,000 · 1 event
- Hail and Damaging Winds in Texas, August 18, 2020$80,000 · 1 in hail · 6 events
- Damaging Wind and Lightning Strike in Georgia, August 18, 2020$80,000 · 50 kt wind · 2 events
- Damaging Winds and Lightning Strike in Kentucky, August 18, 2020$30,000 · 50 kt wind · 4 events
- Flooding and Hail in Florida, August 18, 2020$15,000 · 1 in hail · 6 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 18, 20201 in hail · 11 events
- Damaging Winds in Florida, August 18 to 19, 2020$3,000 · 50 kt wind · 8 events
- Drought in Maine, August 18 to 31, 20206 events
- Damaging Winds in New Jersey, August 18, 202050 kt wind · 5 events
- Drought in Iowa, August 18 to 31, 20205 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 917898.